Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 230, NWS Wichita, KS

August 16, 2017Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2017, 5:26 PM CDT for Sumner County, Kansas. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2017, 5:26 PM CDT (22:26 UTC)
Expired
Aug 16, 2017, 6:10 PM CDT
In force
44 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Sumner County, KS

What was reported inside it

TimeReportWhereRemark
Aug 16, 5:28 PM CDTTSTM WND GST 68Argonia, KSDELAYED REPORT. MEASURED AT THE ELEMENTARY SCHOOL.
Aug 16, 5:35 PM CDTHAIL 1Argonia, KS
Aug 16, 5:53 PM CDTHAIL 1.75Milan, KS
Aug 16, 6:01 PM CDTHAIL 0.88Wellington, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 2:48 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-124 m²/s²
0-3 km storm-relative helicity
-137 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-2.7

Open this sounding in Storm Lab

The text

As transmitted.

443 
WUUS53 KICT 162226
SVRICT
KSC191-162330-
/O.NEW.KICT.SV.W.0230.170816T2226Z-170816T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
526 PM CDT WED AUG 16 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Sumner County in south central Kansas...

* Until 630 PM CDT

* At 525 PM CDT, a severe thunderstorm was located over Argonia, or 8
  miles southwest of Conway Springs, moving east at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Wellington, Belle Plaine, Conway Springs, Oxford, Argonia,
  Mayfield, Milan, Riverdale and Wellington Airport.

This includes Interstate 35 between Mile Markers 12 and 32.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3719 9780 3747 9781 3747 9715 3716 9715
TIME...MOT...LOC 2225Z 268DEG 25KT 3730 9776 

HAIL...1.75IN
WIND...60MPH
 
$$

KLEINSASSER
3 follow-up statements
483 
WWUS53 KICT 162237
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
537 PM CDT WED AUG 16 2017

KSC191-162330-
/O.CON.KICT.SV.W.0230.000000T0000Z-170816T2330Z/
Sumner KS-
537 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SUMNER COUNTY...

At 536 PM CDT, a severe thunderstorm was located 6 miles south of
Conway Springs, moving east at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Wellington, Belle Plaine, Conway Springs, Oxford, Argonia, Mayfield,
Milan, Riverdale and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3719 9780 3747 9781 3747 9715 3716 9715
TIME...MOT...LOC 2236Z 268DEG 28KT 3730 9765 

HAIL...1.75IN
WIND...60MPH
 
$$

KLEINSASSER
157 
WWUS53 KICT 162256
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
556 PM CDT WED AUG 16 2017

KSC191-162330-
/O.CON.KICT.SV.W.0230.000000T0000Z-170816T2330Z/
Sumner KS-
556 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN SUMNER COUNTY...

At 556 PM CDT, a severe thunderstorm was located over Wellington,
moving east at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wellington, Belle Plaine, Oxford, Wellington Airport and Riverdale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3721 9753 3736 9754 3747 9715 3716 9715
TIME...MOT...LOC 2256Z 270DEG 35KT 3728 9740 

HAIL...1.25IN
WIND...60MPH
 
$$

KLEINSASSER
476 
WWUS53 KICT 162310
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
610 PM CDT WED AUG 16 2017

KSC191-162320-
/O.CAN.KICT.SV.W.0230.000000T0000Z-170816T2330Z/
Sumner KS-
610 PM CDT WED AUG 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SUMNER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kansas.

LAT...LON 3721 9753 3736 9754 3747 9715 3716 9715
TIME...MOT...LOC 2308Z 268DEG 25KT 3728 9728 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:38 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 16, 2:38 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
238 PM CDT Wed Aug 16 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 238 PM CDT Wed Aug 16 2017

Convective trends this evening is main concern then precip chances
with next cold front on Friday. A very unstable airmass and strong
deep layer shear resides along/ahead of the cold front moving into
southern Kansas. Towering cumulus were seen on visible satellite
roughly along/just south of the highway 50 corridor where some
deep convection was beginning to blossom on radar which is where
the latest HRRR/RAP develop strong/severe convection during the
late afternoon. Large hail and very efficient heavy rainfall are
expected with the most intense storms through the early evening
with down-burst damaging winds also possible. The going flash
flood watch seems reasonable for this evening/tonight for locales
generally east of greater Wichita. Drier, more stable air will
advect south in the wake of the front for Thursday, though
temperatures will remain rather warm with seasonable values. The
next upper trof will move across the Upper Midwest/western Great
Lakes Friday into Friday night. This will send another modest cold
front south across Kansas. The better chances for precip may come
in the form of elevated convection late Thursday night into
Friday morning for locations west of the Kansas turnpike with
modest chances for surface based storms with the front late Friday
across southern and eastern Kansas. Dry weather is still expected
for Saturday with temperatures remaining near or slightly above
seasonal climo.

Darmofal

.LONG TERM...(Sunday through Wednesday)
Issued at 238 PM CDT Wed Aug 16 2017

Upper ridging will reside across the southern Plains Sunday into
Monday with the main belt of westerlies aloft along the northern
tier of states. There remains general consensus in amplification
of the upper flow regime with troughing across the Great Lakes
by Tuesday into Wednesday. This may allow another weak cold front
to sag south into Kansas with modest precip chances.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1225 PM CDT Wed Aug 16 2017

Main aviation concern will be late afternoon/evening storms.

Morning storms are finally pushing out of southeast KS. Cold front
currently stretches from just south of KSLN to between KGBD and
KHUT. This front is expected to continue tracking southeast this
afternoon. Storms are expected to develop along the front in a
couple hours, generally along the KS Turnpike, and track southeast
into the evening hours. If KICT does see storms, it is not
expected to last long, as the front should be southeast of the
area by 21z. KCNU will have the best chance to see more widespread
storms generally after 22z with some severe storms possible.

Some MVFR cigs are in place over central KS behind the front and
are expected to remain in place for at least a couple more hours.
Some of this may try to work into KHUT and KICT after the front
moves through. By 06z, confidence is high that only very far
southeast will have a chance at storms as drier air spills into
the forecast area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  89  67  90 /  40   0  20  20
Hutchinson      64  89  66  90 /  20   0  30  20
Newton          64  88  66  89 /  30   0  20  20
ElDorado        65  88  66  89 /  60   0  10  30
Winfield-KWLD   67  89  68  90 /  60   0  20  20
Russell         60  90  65  93 /  10   0  40  20
Great Bend      61  89  65  92 /  10   0  40  20
Salina          63  90  66  92 /  20   0  30  30
McPherson       63  88  65  90 /  20   0  30  20
Coffeyville     69  88  66  88 /  80  10   0  30
Chanute         68  87  65  87 /  80  10   0  30
Iola            68  86  64  86 /  80   0   0  30
Parsons-KPPF    69  87  66  87 /  80  10   0  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday morning for KSZ070>072-
093>096-098>100.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...RBL
Hazardous weather outlook, Aug 16, 3:16 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
316 PM CDT Wed Aug 16 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
316 PM CDT Wed Aug 16 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms with large hail up to golf ball size and
damaging down-burst winds to 65 mph will be possible this evening
across much of south central and southeast Kansas. Locally heavy
rainfall could also result in minor lowland flooding, especially
across the Flint Hills and southeast Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another cold front will move across the area late in the week,
bringing a chance for strong thunderstorms on Friday into Friday
night.

Periodic chances for storms may return by early next week.
The threat for organized severe weather appears low through the
period, though a locally strong storm will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, mainly along and east
of the Kansas turnpike.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 16, 4:37 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
437 PM CDT WED AUG 16 2017

KSZ096-100-162200-
Labette KS-Neosho KS-
437 PM CDT WED AUG 16 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Labette County in southeastern Kansas...
  Southeastern Neosho County in southeastern Kansas...

* Until 500 PM CDT

* At 435 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles northeast of Parsons...
  moving northeast at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Parsons, St. Paul and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.

LAT...LON 3727 9517 3741 9532 3763 9509 3738 9509
TIME...MOT...LOC 2136Z 244DEG 19KT 3739 9516

LAWSON
Local storm report, Aug 16, 4:55 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     EUREKA                  37.82N 96.29W
08/16/2017                   GREENWOOD          KS   LAW ENFORCEMENT

            70 MPH WINDS DOWNED POWER LINES AND LARGE TREE LIMBS.
            DAMAGE TO OUTBUILDING.

&&

KED
Local storm report, Aug 16, 5:17 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
517 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     YATES CENTER            37.87N 95.74W
08/16/2017  E70 MPH          WOODSON            KS   LAW ENFORCEMENT

            60 TO 70 MPH WINDS.

&&

KED
Local storm report, Aug 16, 5:20 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
520 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     EUREKA                  37.82N 96.29W
08/16/2017                   GREENWOOD          KS   LAW ENFORCEMENT

            WINDOWS AND DOORS BLOWN OUT AT EUREKA HIGH SCHOOL. METAL
            OUTBUILDING DESTROYED. LARGE TREES UPROOTED.

&&

KED
Local storm report, Aug 16, 5:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
524 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     4 SE EL DORADO          37.78N 96.81W
08/16/2017  M67 MPH          BUTLER             KS   AWOS

&&

KED
Special weather statement, Aug 16, 5:24 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
524 PM CDT WED AUG 16 2017

KSZ069-070-162300-
Butler KS-Greenwood KS-
524 PM CDT WED AUG 16 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Butler County in south central Kansas...
  West central Greenwood County in southeastern Kansas...

* Until 600 PM CDT

* At 521 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles northeast of Leon...moving
  east at 40 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Rosalia, El Dorado State Park and El Dorado Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and southeastern Kansas.

LAT...LON 3767 9670 3786 9678 3800 9646 3778 9629
TIME...MOT...LOC 2224Z 255DEG 35KT 3779 9663

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:29 AM CDTSpecial Weather StatementICTLincoln, Russell61 min
Aug 16, 4:50 AM CDTSevere Thunderstorm WarningICTRussell55 min
Aug 16, 4:55 AM CDTSevere Thunderstorm WarningICTLincoln65 min
Aug 16, 5:02 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice58 min
Aug 16, 5:49 AM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice, Saline56 min
Aug 16, 6:42 AM CDTSpecial Weather StatementICTHarvey, Marion63 min
Aug 16, 8:22 AM CDTSpecial Weather StatementICTChase23 min
Aug 16, 8:23 AM CDTSpecial Weather StatementICTButler37 min
Aug 16, 10:22 AM CDTSpecial Weather StatementICTWilson23 min
Aug 16, 10:46 AM CDTFlash Flood WatchICTAllen, Chautauqua, Cowley, Elk, Greenwood, Labette and 4 more13 hr
Aug 16, 2:38 PM CDTSpecial Weather StatementICTSedgwick37 min
Aug 16, 2:46 PM CDTSevere Thunderstorm WarningICTSedgwick59 min
Aug 16, 3:01 PM CDTAreal Flood WarningICTSedgwick4 hr
Aug 16, 3:18 PM CDTSevere Thunderstorm WarningICTButler57 min
Aug 16, 3:35 PM CDTSpecial Weather StatementICTGreenwood25 min
Aug 16, 3:55 PM CDTSpecial Weather StatementICTLabette35 min
Aug 16, 3:56 PM CDTSpecial Weather StatementICTGreenwood34 min
Aug 16, 4:02 PM CDTSevere Thunderstorm WarningICTGreenwood19 min
Aug 16, 4:12 PM CDTSpecial Weather StatementICTElk33 min
Aug 16, 4:16 PM CDTSpecial Weather StatementICTButler29 min
Aug 16, 4:24 PM CDTSevere Thunderstorm WarningICTButler, Greenwood41 min
Aug 16, 4:27 PM CDTSevere Thunderstorm WarningICTElk, Greenwood48 min
Aug 16, 4:37 PM CDTSpecial Weather StatementICTNeosho23 min
Aug 16, 4:45 PM CDTSevere Thunderstorm WarningICTGreenwood28 min
Aug 16, 4:58 PM CDTSevere Thunderstorm WarningICTHarper62 min
Aug 16, 5:04 PM CDTSevere Thunderstorm WarningICTWilson, Woodson56 min
Aug 16, 5:12 PM CDTSevere Thunderstorm WarningICTHarper18 min
Aug 16, 5:24 PM CDTSpecial Weather StatementICTGreenwood36 min
Aug 16, 5:27 PM CDTSevere Thunderstorm WarningICTAllen63 min
Aug 16, 5:48 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson57 min
Aug 16, 5:54 PM CDTSpecial Weather StatementICTCowley36 min
Aug 16, 6:15 PM CDTSpecial Weather StatementICTChautauqua, Cowley30 min
Aug 16, 6:58 PM CDTSpecial Weather StatementICTChautauqua32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.